Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 41, NWS Jackson, MS

May 26, 2018Lawrence County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 26, 2018, 7:09 PM CDT for Lawrence County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2018, 7:09 PM CDT (00:09 UTC)
Expired
May 26, 2018, 9:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Lawrence County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 75 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WGUS54 KJAN 270009
FFWJAN
MSC077-270215-
/O.NEW.KJAN.FF.W.0041.180527T0009Z-180527T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
709 PM CDT SAT MAY 26 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Lawrence County in south central Mississippi...

* Until 915 PM CDT.

* At 708 PM CDT, emergency management reported heavy rain across the
  warned area. Up to three inches of rain have already fallen. Flash
  flooding is already occurring on some roadways.

* Some locations that will experience flooding include...
  Monticello, Topeka, Oma, Robinwood, Sontag, Arm, Wanilla, New
  Hebron and Silver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3176 8998 3143 8998 3137 9024 3172 9024

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 26, 6:55 PM CDT, 14 minutes earlier.

Area forecast discussion, May 26, 6:55 PM CDT, 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
655 PM CDT Sat May 26 2018

...WATCHING ALBERTO WITH POTENTIAL TO PRODUCE FLOODING IN EASTERN
MISSISSIPPI...

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

Another evening of scattered showers and thunderstorms across
the region, although in many areas the activity will be
diminishing well before midnight. Best chance of impact bringing
brief MVFR/IFR conditions and local turbulence this evening is
around PIB/HBG, although it is impossible to rule out impact at
other TAF sites for the next few hours. Otherwise, anticipate most
of the convection to be all gone late tonight with partial
clearing allowing for patchy fog and low clouds around at daybreak
Sunday. Potential for more than isolated IFR cats at that time
range is low. Tomorrow, winds will turn more out of the east, but
will still be mainly less than 10 kts, with less shower and
thunderstorm activity than has been the case lately. /BB/

&&

.DISCUSSION...
Tonight and Sunday: Mid afternoon water vapor imagery/RAP analysis
still showed a shear axis extending generally along the Mississippi
river. Local wet microburst checklist suggested potential for
isolated pulse severe storms over this area with damaging wind gusts
as the primary threat. Local radars showed scattered to numerous
storms across central Louisiana that will move over this area during
the next several hours. This activity is expected to decrease this
evening with the loss of daytime heating. Overall, model consensus
has trended drier over our CWA after midnight tonight and Sunday.
Subtropical Storm Alberto will continue to approach the northern
Gulf Sunday and our CWA is expected to remain on the northwest side
of the storm. Wl still have the mid level shear axis over our
western zones but our 1000-850mb winds wl strengthen out of the
northeast to east thanks to the approaching storm. Latest CAM
guidance suggests very isolated coverage of afternoon storms will
a little greater chance for rain over our southeast most zones.
Environmental parameters don't look as favorable for strong to
severe storm development Sunday. Otherwise, warmer than normal
temperatures and humidity will continue through the period. /22/
/22/

Sunday night through Saturday...Main focus for the
first half of the work week will be Alberto and the heavy rain
threat that may result from the system as it moves inland. The
latest NHC track has the best probabilities of the center to our east
which will result in our area being on the western side. No concern
for any winds due to the small size of the system along with inland
decay. As for the rainfall potential, confidence is not high as the
western side often has a sharp precip gradient. Due to this, have
coordinated with neighbors to reduce the Flood Threat graphics as
overall QPF and expected rainfall totals are becoming less. I will
add that there remains a decent amount of uncertainty as any
influences of dry air in/around Alberto can quickly make the system
asymmetrical. Due to this, at limited and elevated threat will remain
over the far east part of the forecast area. Overall, the trend is
for lower storm totals, these are highlighted in our latest graphics.

As for temps/pops/weather, conditions will be trending cooler as
Alberto approaches due to cloud cover and precip chances increasing.
Thunderstorm potential will be much lower than we've seen and will
be limited at best for Mon-Tue. I've heavily modified the weather
grids to show this along with pop trends.

For Wed into Sat...As the remnants of Alberto exit, humidity will be
quite high and expect temps to warm through the end of the week.
Highs will steadily increase into the lower 90s, then mid 90s, with
some areas (mainly W half) will make a few runs at 96-98 Fri-Sat.
The general weather pattern will quickly make a transition to one of
a semi-NW flow with fairly decent upper riding just to our west.
This will support the hot conditions, but will also serve to bring
in steep lapse rates and all indications are that some sort of
surface boundary will exist near to just to the N of our area. This
will support the threat for some severe weather (possibly in the
form of an organized MCS or two). We're still some time out from
that, so no graphics needed but will continue to discuss. The other
concern will be Heat Stress. For Thu-Sat, Max heat index over our
area will range from 100-105. This will be another focus as we get
closer and something that will be watched. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       69  86  69  84 /  33  20  17  47
Meridian      68  84  68  84 /  31  37  47  59
Vicksburg     70  88  69  86 /  44  16  10  38
Hattiesburg   70  86  69  83 /  39  26  30  66
Natchez       69  87  69  85 /  47  16  12  44
Greenville    70  89  70  86 /  29  16  10  23
Greenwood     69  87  69  85 /  39  17  16  35

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

BB/22/CME
Hazardous weather outlook, May 26, 3:10 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
310 PM CDT Sat May 26 2018

ARZ074-075-LAZ009-MSZ018-019-025>046-048>052-055>058-064>066-
072>074-272015-
Ashley-Chicot-East Carroll-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-
Newton-Lauderdale-Simpson-Smith-Jasper-Clarke-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
310 PM CDT Sat May 26 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flash flooding is expected Monday into Tuesday, generally along
and south of the Interstate 59 corridor, as Subtropical Storm
Alberto moves inland. Around this area, flash flooding is
possible west to Interstate 55. Two to four inches with locally
higher amounts are possible southeast of Interstate 59 with one to
three inches possible west to Interstate 55. These amounts will
result in flooding of some roads and low lying areas. Please
continue to monitor the latest forecast from the National Weather
Service and the National Hurricane Center.

(https://www.weather.gov/images/jan/graphicast/small2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

LAZ007-008-015-016-023>026-MSZ047-053-054-059>063-272015-
Morehouse-West Carroll-Richland-Madison LA-Franklin LA-Catahoula-
Tensas-Concordia-Warren-Claiborne-Copiah-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-
310 PM CDT Sat May 26 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi,
southwest Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Sunday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through the remainder of this afternoon

Isolated severe storms are possible this afternoon and early
evening with damaging winds in excess of 60 mph. Small hail and
locally heavy rain will also be possible.

(https://www.weather.gov/images/jan/graphicast/small1.png)

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

Flash flooding is possible Monday into Tuesday, generally along
the Interstate 55 corridor, as Subtropical Storm Alberto moves
inland. One to three inches in a short amount of time may result
in flooding of some roads and low lying areas. Please continue to
monitor the latest forecast from the National Weather Service and
the National Hurricane Center.

(https://www.weather.gov/images/jan/graphicast/small2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region remainder
of the afternoon.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 26, 5:53 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
553 PM CDT SAT MAY 26 2018

MSZ062-262330-
Lincoln MS-
553 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN COUNTY UNTIL 630
PM CDT...

At 553 PM CDT, Meteorologists were tracking a strong thunderstorm
over Brookhaven, moving northwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Brookhaven around 620 PM CDT.
  Loyd Star and Vaughn around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 9031 3140 9045 3158 9063 3169 9046
TIME...MOT...LOC 2253Z 145DEG 6KT 3155 9046

17
Local storm report, May 26, 6:02 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
602 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     10 NW LENA              32.70N 89.71W
05/26/2018                   LEAKE              MS   BROADCAST MEDIA

            TREE DOWN ACROSS NATCHEZ TRACE PARKWAY. WIND
            GUST ESTIMATED AT 50 MPH.

&&
Local storm report, May 26, 6:05 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
605 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 SSE COLUMBIA          31.23N 89.82W
05/26/2018  E1.00 INCH       MARION             MS   PUBLIC

            MOSTLY DIME SIZE WITH A FEW UP TO QUARTER
            SIZE.

&&

CME
Local storm report, May 26, 6:09 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 SSW VAIDEN            33.28N 89.79W
05/26/2018  E1.00 INCH       CARROLL            MS   BROADCAST MEDIA

&&

CME
Special weather statement, May 26, 6:16 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
616 PM CDT SAT MAY 26 2018

MSZ055-262345-
Simpson MS-
616 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SIMPSON COUNTY UNTIL 645
PM CDT...

At 616 PM CDT, Meteorologists were tracking a strong thunderstorm
over Pinola, moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Simpson
County, including the following locations... Braxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3183 9011 3204 8997 3192 8983 3176 8993
      3176 8994
TIME...MOT...LOC 2316Z 115DEG 8KT 3188 8996

17
Special weather statement, May 26, 6:39 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
639 PM CDT SAT MAY 26 2018

ARZ074-270015-
Ashley AR-
639 PM CDT SAT MAY 26 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASHLEY COUNTY UNTIL
715 PM CDT...

At 639 PM CDT, Meteorologists were tracking a strong thunderstorm
near Crossett. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  North Crossett around 650 PM CDT.

Other locations impacted by this storm include Blanchton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3315 9211 3316 9212 3316 9214 3320 9214
      3321 9213 3321 9208 3324 9209 3325 9205
      3327 9204 3315 9181 3302 9187 3302 9208
      3303 9209 3303 9211 3307 9211 3307 9213
      3310 9214
TIME...MOT...LOC 2339Z 246DEG 4KT 3310 9192

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:22 PM CDTSpecial Weather StatementJANClay23 min
May 26, 8:29 PM CDTSpecial Weather StatementJANWebster31 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.